Nebraska, 2005

Winter Storm in Nebraska, March 21 to 22, 2005

March 21 to 22, 2005 · NWS LBF · 12 events in 12 counties and zones

A strong low pressure system moved out of Eastern Colorado and into the Central Plains dumping significant snow. Keya Paha County received 6-8 inches of snow, Blaine County received 9-12 inches, and Eastern Cherry County received 12-16 inches.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong low pressure system moved out of Eastern Colorado and into the Central Plains dumping significant snow. Keya Paha County received 6-8 inches of snow, Blaine County received 9-12 inches, and Eastern Cherry County received 12-16 inches. Breezy winds also created areas of blowing and drifting snow across roadways. A semi-trailer and truck rolled over in the Long Pine Hills due to the slick road conditions. No one was injuried in the accident. Other cars lost control on snow covered roads but there were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 21, 3:12 AM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Mar 21, 3:12 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 AM CST MON MAR 21 2005

DISCUSSION...
PCPN SHIELD MOVING NORTHWARD ACROSS CWA THIS EVENING WITH DEWPOINTS
CONTINUING TO MOISTEN UP ACROSS NORTHERN TIER. THIS BATCH OF PCPN
ASSOC WITH LEAD WAVE ROTATING OUT OF TROF MOVING OVER CENTRAL
ROCKIES ATTM. CONVECTION FIRING FROM OKLAHOMA UP INTO FAR SW CONER
OF NEB ALONG ELEVATED THETA E RIDGE...WITH HELP ALSO COMING FROM
LLVL JET INCREASING AHEAD OF TROF. PROFILERS WOULD SEEM TO INDICATED
TROF AXIS IS JUST ACROSS MNTNS AT 5Z WITH PLTC2 H5 WINDS LIGHT AND
VARIABLE...RADAR MOSIAC ALSO WOULD SEEM TO INDICATED H5 LOW
ORGANIZING EAST OF DENVER. OF GREAT CONCERN THIS PACKAGE WILL BE
WINTER WEATHER HIGHLITES FOR MANY REASONS. MODELS SEEM TO INITIALIZE
TO COLD ACROSS CWA...WITH MODEL SNOWFALL AMNTS BY MIDNIGHT WAY
OVERDONE...WITH NO CHANGE OVER TO SNOW EXPECTED UNTIL AROUND
SUNRISE. SOME CONCERN WITH AMOUNT OF CONVECTION TO THE SOUTH AND
TAKING SOME OF AVAILABLE MOISTURE AND LASTLY WITH SUCH WARM
TEMPERATURES AND TIME OF YEAR THINK SNOW SHOULD BE WET AND COMPACT
QUITE A BIT. FEEL BEST BET THIS AM IS TO PICK BEST POTENTIAL ACROSS
CWA WHERE HEAVIEST SNOW WILL BE AND GO WITH WARNING...AND LEAVE
WATCH FOR UPDATE AT MID MORNING WHEN CHANGEOVER MAY BE MORE CLEAR.
PLAN ON WARNING FOR MAINLY SANDHILLS REGION INTO NORTHEAST PORTIONS
OF CWA. FIRST OF ALL EXPECT CHANGE OVER FROM NW TO SE CWA THROUGH
THE DAY. LIFT NOT A PROBLEM TODAY WITH STRONG ISENTROPIC UPGLIDE
INTO WARNING AREA AND ELEVATED THETA E RIDGE WOULD SUGGEST THIS IS
WHERE WCB IS NOSING IN. SFC WINDS/COVERGENCE IN HI-RES NAM SEEMS TO
SUGGEST THERE IS ALSO AN INVERTED TROF EXTENDING NEAR HWY 83 INTO NE
ZONES AND WOULD EXPECT THIS COULD BE A POTENTIAL FOCUS FOR HEAVIER
SNOW...IN WESTERN PART OF WARNING AREA EXPECT BETTER SNOW PRODUCTION
WITH STRONG LIFT THROUGH OUT DENDRITIC LAYER WHERE MID LEVEL
DEFORMATION ZONE IS SETTING UP ALONG WITH WRAP AROUND MOISTURE. AS
UPPER SYSTEM BEGINS TO PULL OUT HEAVIER PCPN SHOULD ALSO DRIFT
SLOWLY SE ACROSS CWA AND LEFT HIGH POPS IN. EXPECT ALL SNOW BY
MIDNIGHT WITH AT LEAST 6-8 IN WARNING AREA BY MORNING WITH LEAST
AMOUNTS IN THE FAR SOUTH 2-4 AND POSSIBLY FAR NE CWA WHERE WARMER
AIR WILL CONTINUE TO FILTER IN. TEMPS NEXT FEW DAYS AFFECTED BY SNOW
COVER AND LOWERED ACROSS NORTHERN ZONES. NEXT SYSTEM RIGHT ON HEELS
OF THIS ONE WITH PCPN CHANCES SPREADING ACROSS ZONES WED NIGHT INTO
THURSDAY.

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
FROM 6 AM MONDAY UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING ZONES...
ARTHUR...BLAINE...BROWN...EASTERN CHERRY...GRANT...HOOKER...KEYA
PAHA...LOGAN...MCPHERSON...ROCK...THOMAS...AND WESTERN CHERRY.

SNOW ADVISORY IN EFFECT FROM 6 AM MONDAY UNTIL 6 PM CST TUESDAY
FOR THE FOLLOWING ZONES...GARDEN...AND SHERIDAN.

WINTER STORM WATCH IN EFFECT FROM 6 AM MONDAY UNTIL 6 PM CST
TUESDAY FOR THE FOLLOWING ZONES...BOYD...CHASE...CUSTER...
DEUEL...FRONTIER...GARFIELD...HAYES...HOLT...KEITH...
LINCOLN...LOUP...PERKINS...AND WHEELER.

13
Hazardous weather outlook, Mar 21, 9:15 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
915 AM CST MON MAR 21 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-212114-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
915 AM CST MON MAR 21 2005

...A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL
NEBRASKA THROUGH 6 PM CST (5 PM MST) TUESDAY...
...A SNOW ADVISORY IS IN EFFECT FOR GARDEN AND SHERIDAN COUNTIES
UNTIL 5 PM MST TUESDAY...
...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON CST (11 AM MST)
FOR DEUEL...KEITH AND LINCOLN COUNTIES...
...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM CST FOR
CUSTER...LOUP...GARFIELD...WHEELER...HOLT AND BOYD COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS
THROUGH TUESDAY. ACROSS THE SANDHILLS AND PORTIONS OF NORTH CENTRAL
NEBRASKA...THE PRECIPITATION WILL FALL MAINLY AS SNOW THROUGH THE DAY
TODAY. SNOWFALL OF 6 TO 8 INCHES WILL BE POSSIBLE IN THIS AREA...WITH
LOCALIZED HIGHER AMOUNTS POSSIBLE AS WELL. FURTHER SOUTH...RAIN WILL
MIX WITH SNOW AT TIMES ALONG THE INTERSTATE 80 CORRIDOR FROM CHAPPELL
TO BRADY...BEFORE CHANGING TO ALL SNOW DURING THE AFTERNOON. A RAIN
AND SNOW MIXTURE WILL ALSO BE POSSIBLE THROUGH AFTERNOON FROM BROKEN
BOW TO ONEILL...BUT WILL ALSO CHANGE OVER TO ALL SNOW BY LATE IN THE
DAY.

RAIN WILL BECOME MIXED WITH SNOW SOUTH OF A LINE FROM GRANT IN
PERKINS COUNTY...TO STOCKVILLE IN FRONTIER COUNTY BY LATE AFTERNOON.
HOWEVER THE EARLIER RAINFALL AND WARM GROUND TEMPERATURES ARE
EXPECTED TO LIMIT SNOWFALL ACCUMULATIONS THERE.

.DAYS TWO THROUGH SEVEN...

THE SNOWFALL WILL CONTINUE INTO TUESDAY...ESPECIALLY EAST OF A LINE
FROM VALENTINE TO NORTH PLATTE. ADDITIONAL ACCUMULATIONS ARE EXPECTED
IN THESE AREAS...WITH THE MOST SIGNIFICANT BEING NORTH OF HIGHWAY 2.

FOR THE REMAINDER OF THE WEEK...AN ACTIVE WEATHER PATTERN WILL
CONTINUE WITH ADDITIONAL STORM SYSTEMS EXPECTED TO PASS THROUGH THE
AREA AGAIN ON THURSDAY AND DURING THE WEEKEND. RAIN OR SNOW WILL BE
POSSIBLE WITH EACH OF THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PROVIDE SNOWFALL TOTALS ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA TO THE NATIONAL WEATHER SERVICE OFFICE IN
NORTH PLATTE.

JWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cherry

When
March 21, 3:00 PM CST to March 22, 3:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Winter Storm, Thomas

When
March 21, 3:00 PM CST to March 22, 3:00 PM CST
Where
Thomas forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Winter Storm, Blaine

When
March 21, 8:00 PM CST to March 22, 3:00 PM CST
Where
Blaine forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
March 21, 8:00 PM CST to March 22, 3:00 PM CST
Where
Brown forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Winter Storm, Hooker

When
March 21, 8:00 PM CST to March 22, 3:00 PM CST
Where
Hooker forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Winter Storm, Arthur

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Arthur forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Winter Storm, Keya Paha

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Keya Paha forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Logan forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
McPherson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Winter Storm, Rock

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Rock forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Winter Storm, Western Cherry

When
March 22, 7:00 AM CST to 3:00 PM CST
Where
Western Cherry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440348, 5440349, 5440350, 5440351, 5440352, 5440353, 5440354, 5440355, 5440356, 5440357, 5440358, 5440359.